Herbal remedies adulterated with glucocorticoids can cause Cushing’s syndrome. We report a severe presentation of a ‘herbal remedy’ adulterated with glucocorticoids; causing a potentially fatal adrenal crisis precipitated by acute illness. Investigations were consistent with adrenal suppression and confirmed, after tablet analysis, to be due to a ‘herbal remedy’ containing synthetic betamethasone/dexamethasone. This case highlights the need for clinical vigilance and patient education about the potential risks associated with the use of unlicensed treatments and the role of tablet analysis in routine biochemistry.
- endocrine system
- adrenal disorders
Statistics from Altmetric.com
Patient consent for publication Obtained.
Contributors HS researched the literature and wrote the first draft. HB made the diagnosis and is responsible for the clinical care of the patient. LF analysed the tablet. RG coordinated analyses and helped research the literature. All authors reviewed and edited the manuscript and approved the final version of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.